California, 2007

Hail in California, February 22, 2007

February 22, 2007 · NWS HNX · 2 events in 2 counties and zones

An unstable airmass over the Central and Souther San Joaquin Valley produced strong thunderstorms during the afternoon of the 22nd, and persisted into the early evening hours. At least two funnel clouds were observed over southern Madera County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

An unstable airmass over the Central and Souther San Joaquin Valley produced strong thunderstorms during the afternoon of the 22nd, and persisted into the early evening hours. At least two funnel clouds were observed over southern Madera County. A thunderstorm that developed southwest of Hanford (Kings County) intensified rapidly as it moved east, becoming severe as it reached the Kings/Tulare County line. A spotter reported hail in excess of -inch in diameter from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 22, 4:05 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 4:05 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
405 PM PST THU FEB 22 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...
DEEP MOISTURE ALONG A COLD FRONT ALIGNED N-S FROM YOSEMITE TO TO
SW KERN COUNTY. RADAR INDICATES MODERATE TO HEAVY PRECIPITATION
OVER THE MOUNTAINS TO THE SOUTH SAN JOAQUIN VALLEY. PRECIPITATING
TURNING MORE CONVECTIVE IN NW SECTORS OF THE CENTRAL VALLEY WITH
COLDER AIR. MODELS SHOW THE DEEP MOISTURE WILL MOVE EAST OF THE
AREA THIS EVENING WITH THE PASSAGE OF THE UPPER TROUGH. HOWEVER
WILL CONTINUE WITH CURRENT WARNINGS WITH MUCH COLDER AIR LOWERING
SNOW LEVELS TO FOOTHILLS. THIS WILL RESULT IN SNOW ACCUMULATIONS
OF SEVERAL INCHES ALONG THE SIERRA FOOTHILLS. SNOW MAY DROP DOWN
TO 1500 FEET TONIGHT BRINGING THE ACCUMULATING SNOW THREAT TO THE
WEST SIDE PASSES OF THE DIABLO RANGE SUCH AS PACHECO AND
COTTONWOOD. THUNDERSTORM POTENTIAL SHOULD CONTINUE INTO TONIGHT
WITH COLD AIR INSTABILITY AND ADDITIONAL UPPER LEVEL ENERGY BEHIND
THE MAIN TROUGH. AN UPPER LEVEL JET WILL COMBINE STRONG PRESSURE
GRADIENTS FRIDAY BRINGING BREEZY CONDITIONS TO THE SAN JOAQUIN
VALLEY AND PERHAPS ADVISORY LEVEL WINDS TO THE KERN COUNTY
MOUNTAINS AND DESERTS. SHORT WAVE RIDGING WILL BRING DRY WEATHER
INTO MONDAY FOR MUCH OF THE AREA. HOWEVER MODELS INDICATE THE
DOOR MAY REMAIN OPEN FOR UNSETTLED WEATHER AS UPPER LEVEL TROUGHS
MOVE ACROSS NORTH CALIFORNIA. HENCE THERE MAY BE A SLIGHT RISK OF
LIGHT PRECIPITATION TOWARDS THE YOSEMITE AND MERCED AREA FROM LATE
SATURDAY TO MONDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS
IN FAIR AGREEMENT WITH THE PACIFIC STORM. THE SYSTEM BEGINS TO
TAKE SHAPE ON SUNDAY AS ENERGY DROPS DOWN FROM THE GULF OF ALASKA.
MODELS DEVELOP A DEEP UPPER LOW DIG IT SOUTH TO OFF NORCAL MONDAY.
CONSIDERING THE GOOD MODEL AGREEMENT THE PRECIPITATION APPEARS
LIKELY MONDAY NIGHT AND TUESDAY. BREEZY WITH UNSETTLED CONDITIONS
REMAINING TUESDAY AND WEDNESDAY. THIS SYSTEM WILL BRING ANOTHER
SHOT OF VERY COLD AIR INTO CENTRAL CA WITH POSSIBLE SNOW LEVEL
LOWERING TO 3000 FEET TUESDAY NIGHT. UPPER LEVEL RIDGE SHOULD
RESULT IN DRY AND WARM TREND FOR THE REMAINDER OF THE PERIOD.

&&

.AVIATION...STORM SYSTEM WILL PROVIDE AREAS OF MVFR CONDITIONS WITH
LOCAL IFR CONDITIONS ACROSS THE REGION THROUGH 18Z FRIDAY
OBSCURRING THE TERRAIN ACROSS THE SIERRA AND TEHACHAPI MOUNTAINS.
ISOLATED TSRA WILL BE POSSIBLE UNTIL 12Z FRIDAY. VFR CONDITIONS IN
THE SAN JOAQUIN VALLEY WITH AREAS OF MVFR CIGS IN THE MOUNTAINS IN
SHOWERS FROM 18Z FRIDAY TO 00Z SATURDAY.

&&

.AIR QUALITY ISSUES...
NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR CAZ095>097.

SNOW ADVISORY UNTIL 4 AM PST FRIDAY FOR CAZ093-094.

WIND ADVISORY FROM 9 AM FRIDAY TO 10 PM FRIDAY NIGHT FOR
CAZ095-98-99.

&&

MV/BEAN

WEATHER.GOV/HANFORD
Hazardous weather outlook, Feb 22, 3:16 PM PST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
316 PM PST THU FEB 22 2007

CAZ096-097-231300-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
316 PM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE SIERRA NEVADA
FROM YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS UNTIL
4 AM PST FRIDAY.

PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE
NATIONAL WEATHER SERVICE IN HANFORD /WWUS 46 KHNX/ OR /SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING THE CHANCE FOR SNOW TO THE
SOUTHERN SIERRA NEVADA AND TULARE COUNTY MOUNTAINS MONDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ095-231300-
KERN COUNTY MOUNTAINS-
316 PM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE KERN COUNTY MOUNTAINS
UNTIL 4 AM PST FRIDAY.

PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE
NATIONAL WEATHER SERVICE IN HANFORD /WWUS 46 KHNX/ OR /SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FOR THE KERN COUNTY MOUNTAINS FROM 9
AM FRIDAY THROUGH 10 PM FRIDAY.

PLEASE REFER TO THE LATEST NON PRECIPITATION ADVISORY ISSUED BY
THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 76 KHNX/ OR
/SFONPWHNX/ FOR FURTHER DETAILS.

ANOTHER STORM SYSTEM WILL BRING THE CHANCE FOR SNOW MONDAY NIGHT
INTO TUESDAY. SNOW LEVELS WILL LOWER MONDAY NIGHT ACROSS THE KERN
COUNTY MOUNTAINS AS COLDER AIR WORKS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ093-094-231300-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
316 PM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARIPOSA...MADERA...FRESNO
AND TULARE COUNTY FOOTHILLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR UNTIL 4 AM FRIDAY FOR THE
FOOTHILLS OF MARIPOSA...MADERA...FRESNO AND TULARE COUNTIES.

PLEASE REFER TO THE LATEST NON PRECIPITATION ADVISORY ISSUED BY
THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 76 KHNX/ OR
/SFONPWHNX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ098-099-231300-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
316 PM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INDIAN WELLS VALLEY AND
THE SOUTHEASTERN KERN COUNTY DESERT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY GUSTY WINDS OVER 30 MPH ARE POSSIBLE ACROSS THE INDIAN
WELLS VALLEY AND KERN COUNTY PORTION OF THE MOJAVE DESERT THIS
AFTERNOON AND TONIGHT. THIS WILL BLOW AROUND ANY LOOSE OBJECTS
OUTSIDE AND THE STRONGEST GUSTS COULD EVEN CAUSE AREAS OF BLOWING
DUST AND SAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FOR THE INDIAN WELLS VALLEY AND
SOUTHEASTERN KERN COUNTY DESERT FROM 9 AM FRIDAY THROUGH 10 PM FRIDAY.

PLEASE REFER TO THE LATEST NON PRECIPITATION ADVISORY ISSUED BY
THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 76 KHNX/ OR
/SFONPWHNX/ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ089>092-231300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
316 PM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY
TONIGHT AND COULD CONTAIN HEAVY DOWNPOURS...SMALL HAIL...FREQUENT
LIGHTNING...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FROST IS EXPECTED TO DEVELOP ACROSS THE CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY FRIDAY NIGHT AFTER MIDNIGHT. FROST IS
MOST LIKELY TO FORM IN WIND SHELTERED AREAS AND RURAL AREAS OF THE
VALLEY. THOSE WITH SENSITIVE PLANTS SHOULD MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE IN HANFORD FOR FURTHER
UPDATES ON LOW TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

STACHELSKI

In the hours before

Local storm report, Feb 22, 1:43 PM PST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
143 PM PST THU FEB 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SNOW             13 E MARIPOSA           37.49N 119.73W
02/22/2007  M1.2 INCH        MARIPOSA           CA   TRAINED SPOTTER

            A SPOTTER IN LUSH MEADOWS MEASURED 1.25 INCHES OF SNOW AT
            THE TIME OF OBSERVATION. LOCATION IS 3200 FEET IN
            ELEVATION. SNOWING HEAVILY AT TIME OF OBSERVATION.

0111 PM     SNOW             OAKHURST                37.33N 119.65W
02/22/2007  M1.5 INCH        MADERA             CA   TRAINED SPOTTER

            SPOTTER MEASURED 1.5 INCHES OF SNOW AT 2500 FEET IN
            ELEVATION. SNOWING ALREADY FOR 90 MINUTES WHEN
            OBSERVATION WAS REPORTED.

&&

STACHELSKI
Local storm report, Feb 22, 2:05 PM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
205 PM PST THU FEB 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             CAMP NELSON             36.14N 118.61W
02/22/2007  M1.0 INCH        TULARE             CA   TRAINED SPOTTER

            SPOTTER MEASURED CONSERVATIVELY 1 INCH OF SNOW AT 72OO
            FEET IN ELEVATION. SNOW STARTED AROUND 1130 AM TODAY.
            TEMPERATURE WAS 26 DEGREES AT TIME OF REPORT. SNOW LEVEL
            DOWN TO AROUND 5000 FEET IN THE AREA.

&&

CTS
Local storm report, Feb 22, 4:43 PM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
443 PM PST THU FEB 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             CHOWCHILLA              37.12N 120.26W
02/22/2007  E0.50 INCH       MADERA             CA   STORM CHASER

            REPORTED NEAR THE INTERSECTION OF ROAD 19 AND AVENUE 20.

0345 PM     HAIL             8 S MADERA              36.85N 120.08W
02/22/2007  E0.25 INCH       MADERA             CA   TRAINED SPOTTER

            PEA SIZE HAIL WAS REPORTED COVERING THE GROUND JUST NORTH
            OF BIOLA IN SOUTHERN MADERA COUNTY.

&&

STACHELSKI
Local storm report, Feb 22, 5:05 PM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
505 PM PST THU FEB 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             CLOVIS                  36.82N 119.70W
02/22/2007  E0.25 INCH       FRESNO             CA   TRAINED SPOTTER

            SEVERAL REPORTS OF PEA SIZE HAIL IN CLOVIS. REPORT OF PEA
            SIZE HAIL COVERING THE GROUND IN NORTHEAST PART OF
            CLOVIS.

&&

STACHELSKI
Local storm report, Feb 22, 6:26 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
626 PM PST THU FEB 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             7 SE HANFORD            36.25N 119.56W
02/22/2007  E0.50 INCH       KINGS              CA   TRAINED SPOTTER

&&

SANGER

The radar

The San Joaquin Valley radar (KHNX), 21 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tulare

When
February 22, 6:40 PM PST to 7:15 PM PST
Where
Tulare County, 3.48 mi SW of Tagus to 5 mi SE of Tagus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.234, -119.414

Hail, Kings

When
February 22, 6:40 PM PST to 7:15 PM PST
Where
Kings County, 10 mi N of Corcoran to 15 mi NE of Corcoran
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.245, -119.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9851, 9854.